OTC Cold and Flu Medications — What Do You Need to Know?
It is cold and flu season, so store shelves are stocked with over-the-counter cold and flu medications promising relief from symptoms. However, do these medications also have dangerous side effects that you should know about? Could taking an OTC flu or cold medication cause you harm? Do you know the sign and symptoms to watch for when taking one of these medications?
Can You Take Too Much Cold and Flu Medication?
Yes, taking too much of this medication can cause an overdose. The potential for an overdose or serious side effects depends on the type of medication and the dose. You should read all information on the packaging to ensure you are taking the medication as directed. However, even when you take the correct dose, you could experience serious side effects. A common drug in cold and flu medications is dextromethorphan (DXM). DXM is one of the ingredients that can cause an overdose when taking cold medications.
Serious side effects that you should be aware of include:
- Abdominal pain
- Disorientation and confusion
- Very rapid heart rate
- Loss of consciousness
- Lack of coordination
- Impaired speech, vision, or judgment
- Bleed in the brain
- Very high blood pressure
- Vomiting, nausea, and diarrhea
- Unsafe drop in body temperature
How Does an Overdose of Cold and Flu Medication Happen?
It is easier than most people are aware of to overdose while taking dextromethorphan (DXM). In addition, many of the cold and flu remedies have other active ingredients that can cause serious medical conditions.
If you notice any of these symptoms in someone taking DXM, seek immediate medical attention:
- Excessive Sweating
- Vomiting and nausea
- Very slow or very rapid heart rate
- Blue or pale face color
Overdosing on cold and flu medication is usually unintentional but easier than you might assume. In many cases, the unintentional overdose is the result of taking more than one medication containing DXM or other ingredients that are the same. For example, some cold medications contain Acetaminophen, but if you also take Tylenol, you could be overdosing yourself on Acetaminophen.
Therefore, it is crucial that you read the entire label and all instructions before taking an OTC cold or flu medication. You also need to read the ingredients and make sure that you are not taking more than the recommended dose by using multiple medications to treat your symptoms.
Signs of a potential overdose of OTC medication include:
- Unusually tired
- Abdominal pain
- Shallow or labored breathing
- Nausea or vomiting
When you are taking any medication, you need to be aware of the signs of serious conditions or side effects. However, if you experience any symptoms or side effects that are unexplained, continue, or become worse, it is best to err on the side of caution and call your doctor. Your physician may instruct you to go directly to the emergency room.
For more information about OTC medications and overdoses, you can contact your local poison control center for help. You may also contact The American Association of Poison Control Centers (AAPCC) or the Poison Helpline by calling 1-800-222-1222 or online.
Get Help with a Pharmaceutical Injury Claim
Our staff hopes that you can avoid the flu this season and that you remain healthy.
The pharmaceutical litigation attorneys of The Fox Law Firm, P.C. based in Dallas, TX handle dangerous drug claims and defective medical device claims throughout the United States. For a free consultation, call 1-866-FOX-FIRM or 1-866-369-3476.
We handle several types of defective product cases. Our firm provides exceptional legal services to individuals and families who have been injured and hurt by drug manufacturers and big pharmaceutical companies.